Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Amarillo, TX

May 11, 2004Hansford County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2004, 7:26 PM CDT for Hansford County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 7:26 PM CDT (00:26 UTC)
Expired
May 11, 2004, 8:30 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS54 KAMA 120026
SVRAMA
TXC195-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSFORD COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF GRUVER...OR ABOUT 25
  MILES WEST OF SPEARMAN...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GRUVER

GOLFBALL SIZE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3632 10161 3607 10161 3607 10133 3632 10111
          3649 10131

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:17 PM CDT, 9 minutes earlier.

Area forecast discussion, May 11, 7:17 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT TUE MAY 11 2004

.UPDATE...
UPDATED FORECAST TO REMOVE WIND ADVISORY FROM CENTRAL AND EASTERN
OKLAHOMA PANHANDLE.  AS STORMS MOVE EAST AWAY FROM DRYLINE/SURFACE
TROUGH OVER EASTERN NEW MEXICO AND WITH LOSS OF DAYTIME HEATING...
EXPECT INTENSITY AND COVERAGE OF STORMS TO DECREASE.  LOWERED WIND
SPEEDS IN GRIDS AND ON UPDATED FORECAST.

&&

.PREV DISCUSSION...
THE SURFACE TROUGH/DRYLINE OVER EASTERN NEW MEXICO WILL SET OFF
SCATTERED CONVECTION THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND
EVENING.  COLD FRONT FORECASTED TO PUSH SOUTH THROUGH THE FORECAST
AREA WEDNESDAY NIGHT/THURSDAY MORNING WITH A VERY MOIST UPSLOPE
FLOW EXPECTED ON THURSDAY.  SHORTWAVE TROUGH OVER THE WESTERN STATES
WILL EJECT EAST BY THE MIDDLE OF THE WEEK AND APPROACH THE
PANHANDLES BY THURSDAY.  ONE SHORTWAVE OVER SOUTHEASTERN NEW MEXICO
TONIGHT WILL HELP TRIGGER THE CONVECTION AS IT TRACKS EAST ACROSS
WEST TEXAS.  ANOTHER SHORTWAVE DROPPING SOUTHEAST INTO THE FORECAST
AREA BY LATE WEDNESDAY WILL HELP INITIATE ANOTHER ROUND OF
CONVECTION LATE WEDNESDAY AND WEDNESDAY NIGHT.  MAIN SHORTWAVE
TROUGH SHOULD THEN TRIGGER ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IN THE COOLER AIRMASS BEHIND THE FRONT LATE THURSDAY.
COOLER AND DRY BY THE WEEKEND WITH A WARMING TREND LIKELY TO BEGIN
BY EARLY NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, May 11, 1:04 PM CDT, 6 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT TUE MAY 11 2004

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
104 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING MAINLY EAST OF A LINE FROM ELKHART TO
HEREFORD. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE EASTERN AND CENTRAL
OKLAHOMA PANHANDLE. BREEZY CONDITIONS ARE EXPECTED ELSEWHERE.
THEREFORE...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS
EVENING.

WYNNE

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.